Archive for the ‘side effects’ Category

Is It a Stool Softener or a Laxative?

Q: What’s the difference between a stool softener and a laxative?

A laxative encourages movement of the stool and assists you in eliminating feces. The word laxative means “to loosen” and is related to the word “lax” which means loose or relaxed. A laxative works to “loosen” your bowels and relieve constipation. Stool softeners are actually considered a type of laxative called emollient laxatives.

When you become constipated, it’s often because the muscles of your intestines are not moving as well as they should, slowing down the removal of your feces. The longer it takes your feces to move from your small intestine to your rectum the more water gets pulled out of it along the way, making your stool smaller, harder and more painful to eliminate. An emollient is a substance that works by softening or increasing moisture. Two types of stool softeners that work as emollient laxatives are docusate and mineral oil.

Docusate is a surfactant that acts just like a detergent or soap. Like detergents, docusate decreases the surface tension of water and helps it move water into your stool. Although docusate doesn’t directly stimulate the muscles of your intestines or the movement of stool, it can help avoid and relieve constipation by counteracting how much water your stool loses as it moves through your intestine. Docusate is usually easy to tolerate but may occasionally cause diarrhea or stomach cramps. Unlike mineral oil, it doesn’t interfere with absorption of nutrients or any vitamins.

You’ll find docusate more effective as a preventative than as a laxative because it works more slowly. You should allow 12 to 72 hours for it to work. Most of the time it will give you results within 2 days but can take up to five days for full effect. It’s often combined with a stimulating laxative for a faster effect.

The other emollient laxative is mineral oil. Mineral oil is a liquid that helps to soften the stool but doesn’t change the amount of water in it like docusate does. Mineral oil is not as safe to use as docusate because if you aspirate or inhale it by accident it can cause life-threatening irritation to your lungs called aspiration pneumonitis. Mineral oil interferes with absorption of fat-soluble vitamins like vitamin A, D, E and K, and can cause oily leakage out of the rectum. Avoid taking docusate along with mineral oil as a laxative. Docusate will help mineral oil get absorbed into your body instead of staying in your intestines, where it needs to be to work.

5 Tips for Using Docusate Successfully as a Stool Softener:

  1. Increase your water and fluid intake when taking docusate; this will increase its effectiveness. Because docusate works by helping move water into your stool, drinking more fluids help it do its job better.
  2. If you are on a sodium-restricted diet, look for the calcium form of docusate instead of the more common sodium formulation. Docusate calcium comes as a 240mg capsule instead of 250mg, like docusate. It’s sometimes hard to find; if you don’t see the calcium form of docusate on the shelf, ask your pharmacist.
  3. Docusate sodium comes as liquid-filled capsules in two sizes: a 100 mg size and a much bigger 250 mg size. If you have any trouble swallowing capsules, you should select the 100 mg capsules, but because the 100 mg and the 250 mg are usually about the same price, the 250mg capsules are a better value.
  4. Although I have seen root beer flavored mineral oil, most mineral oil is bland tasting. Docusate is not bland. It tastes just like soap! Avoid biting or cutting docusate capsules unless you like the taste of your mother washing your mouth out with soap. The syrup is nearly as bad; it ranks consistently at the bottom of our liquid taste tests and the soapy taste can linger for hours.
  5. If you need a faster result, combine docusate with a more stimulating laxative like senna or bisacodyl. Senakot-S® and Peri-Colace® are examples of combination products.

Leave a Comment

Bone Health: Is a Fracture in Your Future?

Osteoporosis is a condition of weak bones, which makes them more likely to break. Ten million Americans have osteoporosis and 44 million have thinning bones, according to the National Osteoporosis Foundation (NOF), a health organization dedicated to preventing osteoporosis and broken bones though awareness, education and research.

In the United States, one out of every two women and one in four men over age 50 will have an osteoporosis-related fracture in their lifetime. Twenty-four percent of seniors who suffer a hip fracture will die within one year of the event. If you are female your risk of having a bone break from osteoporosis is equal to your risks of breast, uterine and ovarian cancer COMBINED.

My mother died of complications from osteoporosis. She broke her left wrist when she was 74 years old, tripping in downtown Seattle when trying to catch a bus. Four years later she fell onto her right when getting out of bed in the middle of the night. Her right knee swelled up and she insisted it was “just my knee”, refusing to go to the doctor. Nearly 2 weeks later when the pain hadn’t gone away she finally agreed to get it checked but by that time the ends of her broken bones had slipped down and were already knitting back together. She suffered from the discomfort and inconvenience of her right leg one inch shorter than her left one for the rest of her life.

Although its complications show up in old age, osteoporosis starts in childhood. Nearly 90 percent of our peak bone mass is built before we turn 20 years old. At middle age that begins to reverse and we lose 1% of our bone mass per year, doubling to 2% per year for women after menopause. The thinner your bones are to start with, the more likely you’ll eventually experience a fracture.

Here are 5 tips to help keep your bones healthy and strong:

  1. Get the calcium and vitamin D you need every day. Eating a variety of foods rich in calcium is a critical step to building and maintaining strong bones. Green leafy vegetables like broccoli, Brussels sprouts and kale are good sources of calcium, as are dairy products like milk and yoghurt. Calcium and Vitamin D supplements are also helpful.
  1. Do regular weight bearing and muscle-strengthening exercises. Getting up and moving is one of the best things you can do for your bones. Weight-bearing activities like walking, cycling or dancing help signal your body to keep your bones strong.
  1. Don’t smoke.My mother smoked since she was 18 years old. Quitting smoking could have helped her avoid the fractures that plagued her final years.
  1. Talk to your doctor about your chances of osteoporosis and ask about bone density testing.If you have passed menopause or have taken certain drugs, especially prednisone or corticosteroids, you may have thin bones without knowing it. Testing your bone density helps determine how likely you are to have a bone break in the future and if you are at risk, your bone loss can be slowed with medicine and other strategies. My mother never realized she had thin bones until she broke her wrist. With screening and the bone-building drugs available today she may have avoided the hip fracture that shortened her life.
  1. Try eating prunes every day. A recent study showed that eating prunes every day could make your bones stronger. The study participants ate 100 grams (about 10 prunes) every day for a year. Luckily,   you don’t have to eat quite that many to benefit your bones. I suggest taking it slowly and building up to what you can manage, as prunes are a natural stool softener. I weighed out 100 gm of dried plums (prunes) and found that 100 grams is 9 of the Mariani® brand of dried plums sold by Costco. With my family history, I decided to eat at least 5 prunes a day, and see if I could work up from there.

Is there a fracture in your future? Keeping your bones strong and healthy includes getting enough calcium and Vitamin D, doing some weight bearing exercise every day, quitting smoking and asking your doctor or medical provider about bone density testing. If you do have osteoporosis, there are bone building drugs available, from tablets you take every week or every month like alendronate (Fosamax®), Actonel® or Boniva®, to injections given daily, every 6 months or even once a year. And even prunes!

To find out more about osteoporosis and how you can prevent it, check out the National Osteoporosis Foundation website at www.nof.org.

Leave a Comment

The Best Non-Prescription Pain Relievers

Q:             Which non-prescription pain medicine is the best to use?

There are 4 pain medicines you can buy without a prescription: Tylenol®, Aleve® Advil®, and Motrin-IB®. Which would be best for you to use depends on what type of pain you need it for and whether you have certain kinds of medical conditions.

Tylenol® is oldest of the pain medicines available over-the-counter (OTC). Also known by its generic name acetaminophen, Tylenol® is very safe to use as long you avoid taking too much of it. Taking more than 8 Extra-Strength tablets of 500mg acetaminophen or 12 tablets of regular strength or 325mg Tylenol® in one day can permanently damage your liver, especially if you do it frequently.

The other 3 pain medicines you can buy without a prescription are closely related to each other and all work in the same way. The active ingredient in Aleve® is naproxen and the active ingredient in both Advil and Motrin-IB is ibuprofen. Ibuprofen and naproxen are called non-steroidal anti-inflammatory drugs or NSAIDs for short. NSAIDs are powerful painkillers that are quite effective for certain types of pain associated with inflammation: muscle aches, sprains or strains, tension headache, and dental pain.

Pain medicines with anti-inflammatory action like ibuprofen or naproxen are much better than Tylenol® or acetaminophen for menstrual cramps and especially to prevent swelling and pain after a tooth extraction, but it comes with a price. NSAIDs can cause stomach pain and bleeding, interfere with how your kidneys work, or trigger heart failure from retaining excess water.

I recommend naproxen (Aleve®) over ibuprofen because it lasts longer. Naproxen lasts 8-10 hours while ibuprofen wears off in 6 hours. Years ago I tore a ligament in my right wrist while chopping wood in weather 20 degrees below zero. Some people should NOT be allowed to swing an axe, and I’m one of them! Even taking the most potent prescription strength of ibuprofen three times a day I’d wake up in excruciating pain night after night at exactly 3:25 am. After switching to the OTC strength of naproxen I slept blissfully through the night.

Always take an NSAID with a full glass of water or right after a meal to reduce your risk of stomach problems like burning, cramps, heartburn or bleeding ulcers. The extra water or food will dilute the medicine as it dissolves in your stomach, decreasing your chances of developing pain or bleeding.

When taking naproxen or ibuprofen it’s extremely important to drink plenty of water and avoid them if you are having vomiting or diarrhea. NSAIDs can cause problems with your kidneys, especially if you become dehydrated.

If you have a certain type of heart condition called congestive heart failure (CHF), you should avoid NSAIDs completely. Just ONE DOSE of ibuprofen or naproxen can trigger a deadly build up of fluid in your lungs.

If you have stomach or kidney problems, Tylenol® will be the safest medicine for you to treat mild to moderate pain… unless you take too much of it.

Unfortunately, taking more acetaminophen than you should is MUCH easier than you’d think. Following the dosing recommendations on your bottle of Tylenol® is not enough to prevent problems because acetaminophen is already in many commonly prescribed prescription pain medicines like Vicodin® and Percocet®.

You can also end up taking too much NSAID medicine without realizing it. In addition to OTC formulations, higher strengths of ibuprofen and naproxen along with several other prescription-only NSAIDs are widely prescribed as anti-inflammatory medicines. Taking an OTC and prescription NSAID at the same time increases your chances of having side effects like stomach pain, kidney problems or bleeding ulcers.

 

To choose the best OTC pain medicine for you, follow these guidelines:

  1. For muscle aches, sprains and strains, dental pain or menstrual cramps taking an NSAID like ibuprofen or naproxen will usually work much better for you than Tylenol® or acetaminophen. I recommend naproxen because it lasts 8-10 hours, but either naproxen or ibuprofen should help.
  1. If you have a stomach ulcer, kidney problems, congestive heart failure (CHF), or are taking a blood thinner, you should stick with Tylenol® or acetaminophen regardless of the type of pain you have, because it’s is a safer choice.

 

  1. Don’t double up on painkillers. Although it’s safe to take an NSAID anti-inflammatory medicine at the same time as Tylenol®, you should NEVER take more than one NSAID at a time or more than one medicine with acetaminophen in it at a time. Ask your pharmacist if you’re not sure if your prescription pain medicine has either acetaminophen or an NSAID in it.

 

Leave a Comment

Caffeine as Our Drug of Choice

Every morning at 6am Pacific Standard Time you’ll find me in my kitchen in front of a silver machine concocting a cup of jump-start for my day. My well-used Gaggia Classic espresso machine relieves my caffeine deprivation every morning with an aromatic, high-octane blend of caffeine, water and milk. As I write this my 16-ounce unflavored latte steams by my right elbow.

I’m not alone when performing this ritual of drinking coffee before engaging my brain. 100 million Americans are also daily coffee drinkers and 60% of us consider coffee a mandatory part of our morning routine. There’s even a National Coffee Month each August to celebrate our addiction.

Although Americans purchase a large proportion of the world’s supply of coffee beans and are the home of Starbucks®, Seattle’s Best® and Dunkin’ Donuts®, we aren’t the world’s most dedicated coffee drinkers. In fact, we only rank 25th in per capita coffee consumption, out-caffeinated by the Top 5: Finland, Norway, Iceland, Denmark and the Netherlands.

Coffee is a definitely a worldwide beverage. Green, or unroasted coffee beans are the second most traded and valued commodity in the world, behind only crude oil. We call coffee “Java” because when coffee as a beverage first became popular in the 19th century the highest quality of beans came from the Philippine island of Java.

Why do we love coffee so much? Probably because it naturally contains caffeine, the most widely consumed stimulant in the world. Found in over 60 different plants, caffeine’s effect on the brain can be detected in amounts as low as 10mg, a fraction of the 100mg dose found in an average 8-ounce cup of brewed coffee.

As the most common psychoactive compound ingested in the world, caffeine is found in beverages all around the globe: coffee, tea, a South American drink called mate, and kola nut. Kola nut extract was originally added to carbonated beverages to flavor them, although today soda manufacturers use synthetic sources of flavoring and caffeine in their cola flavored products.

Enterprising entrepreneurs have added caffeine to other things besides soda. Need the pick-me-up quality of caffeine but don’t want coffee breath? Try one of the popular energy drinks like Red Bull® or 5-Hour Energy®. There’s even Stay Alert® chewing gum with 100mg of caffeine per stick, about the same amount found in a good ol’ cup of java. Not interested in drinking a beverage to get your day going? Wired Waffles® brings you 200mg of caffeine per waffle to jump-start your day or you can use their caffeinated pancake syrup.

If the thought of putting caffeine into foods bothers you, welcome to the club. The Food and Drug Administration (FDA) has concerns about the amount of caffeine in foods, particularly since waffles, pancake syrup, gum and candy are attractive to children.

As I sip my morning coffee, I wonder, “Should caffeine be allowed to be added to foods that don’t naturally contain it? Should we let other products besides our traditional beverages provide us with caffeine?”

One consideration is the fact that we vary in our sensitivity to caffeine’s side effects. Some of us can drink a pot of coffee and go right to sleep while others experience side effects like heart palpitations, tremor, anxiety and insomnia after only one cup. Some heart patients are advised to avoid caffeine completely because of the risk of increased blood pressure and heart rate.

The currently recommended limits of caffeine intake are 300-400mg per day in adults and 100mg daily in teens and young adults. The FDA is concerned about whether to approve food products containing caffeine as an additive because little is known about the effects of caffeine in small children, young adults, or in pregnancy.

In 2010 the FDA forced the withdrawal of caffeinated alcoholic beverages like Joose® and Four Loko® because of studies indicating that combined ingestion of caffeine and alcohol could lead to life-threatening situations. The FDA determined that caffeine consumption masks the sensory cues people use to track their level of alcohol intoxication. Young adults drinking the alcohol/caffeine combinations found in products like Four Loko® continued drinking well beyond what they usually drank with blood alcohol levels 2-3 times higher than those drinking beverages containing only alcohol.

You can find more information about caffeine in foods and other interesting topics on the FDA website under Consumer Updates: www.fda.gov/ForConsumers. Just don’t ask me any tough questions before I have my morning cup of Joe…

Leave a Comment

Choosing a Medicine for Your Aches and Pains

Q: There are so many choices out there for aches and pains. Which medicine is best for me?

When you have mild to moderate pain like a headache, sore muscles or aching joints there are 4 pain medicines you can buy without a prescription: aspirin, acetaminophen (Tylenol®), ibuprofen (Advil®), and naproxen (Aleve®). Which one should pick?

Aspirin is the oldest of these four options and is available in two strengths: low dose or “baby” aspirin which are 81mg each and the adult dose of 325mg, which is exactly 4 times the 81mg dose. Many Americans take one aspirin a day to prevent heart problems because of how it works as a blood thinner. If you take any prescription blood thinner medicine like Plavix®, warfarin (Coumadin®), or one of the newer ones advertised on the television, don’t take more aspirin for relief of your headache pain. Since aspirin can upset your stomach it’s best to take it with food or a full glass of water.

Whether sold as Tylenol® or by its generic name acetaminophen, Tylenol® is the most popular and common painkiller sold in America. Although it is safe enough for kids to take, Tylenol® has a dark side: taking too much acetaminophen is deadly to your liver. Being available in over 200 different non-prescription products the popularity of acetaminophen makes it dangerous because its so easy to get too much.

If you take a prescription pain medicine you may already be getting acetaminophen. Look for the abbreviations APAP or ACET on the prescription label, or ask your pharmacist. If you have liver disease, don’t take Tylenol® until you talk to your doctor about whether taking it is safe for you and how much you can safely take for pain.

The other two pain relievers available without a prescription are closely related to each other and also to aspirin. Ibuprofen and naproxen were originally only given as prescription medicines, but now they are available in non-prescription products in addition to their stronger prescription doses. Aspirin, naproxen and ibuprofen relieve muscle aches and swelling better than acetaminophen and belong to a group of medicines called NSAIDs, or non-steroidal anti-inflammatory drugs.

When taking ibuprofen, also known as Advil® or Motrin-IB®, or its close cousin, naproxen, sold as Aleve® be careful to take it with food to avoid stomach pain and bleeding. NSAID medicines can also damage your kidneys, especially if you have kidney problems or take it when you are dehydrated.

Taking too much of an NSAID is particularly dangerous because it can cause stomach bleeding and kidney failure. In addition to the non-prescription NSAID remedies there are several prescription NSAIDs commonly prescribed. Ask your pharmacist if you are already taking a prescription-strength NSAID and if you are, avoid taking the non-prescription versions.

7 Tips for Taking OTC (over-the-counter) Pain Relievers Safely:

  1. For aching muscles and swelling, ibuprofen or naproxen usually works better than acetaminophen. Some people get more relief with one or the other. Ask your pharmacist before taking ibuprofen or naproxen to make sure that you’re not already getting a prescription product doing the same thing.
  2. Avoid taking an NSAID if you already take a blood thinner. Taking 81mg of aspirin daily is ok, though. Ask your pharmacist if you aren’t sure if you are on a blood thinner medicine.
  3. Watch out for taking too much Tylenol®. Healthy adults can take up to 4 grams per day, or the equivalent of 8 tablets of extra-strength acetaminophen. Older adults are should limit their Tylenol® use to 3.1 grams daily, or 6 tablets of extra-strength Tylenol®. If you take a prescription pain reliever ask your pharmacist to find out if it has acetaminophen in it, and how much.
  4. If you take aspirin daily for your heart, talk to your doctor o pharmacist before taking it for pain relief. It’s safer to take Tylenol® or another NSAID like naproxen instead.
  5. You can take both acetaminophen and an NSAID for pain at the same time, as long as you don’t take more than is safe for you. Your pharmacist is a medication expert and can advise you as to which one is best for you.
  6. If you have kidney disease avoid taking ibuprofen or naproxen for mild to moderate pain, and make sure that you stay well hydrated when taking either one.
  7. If you have liver disease, ALWAYS check with your doctor before taking Tylenol® or acetaminophen.

 

Leave a Comment

Taste and Medicines

Q:        My 89 yr. old mother is taking Cipro® 2x/day for 10 days. She is complaining that nothing tastes “right”. She says everything tastes sour. Is it the Cipro®?

Yes, I believe so. She should be able to taste her food again a few days after she completes the course. It’s because there are small amounts of the antibiotic actually in her saliva, which she can taste.

Q:        I am taking Bactrim®, Cipro® and Xarelto®. Have been on antibiotics for 7 months due to staph from spider bite. Everything from sweet to salty and drinks all taste the same. Like bitter or no flavor at all. Did the medicine cause this and can I do anything about it?

Antibiotics are the most likely culprits. Both Bactrim® and Cipro® can cause taste changes. It’s possible that Xarelto® can as well, although we don’t have as much experience with it as the older medicines you are taking. When did the taste change happen? Did you start any new medicines within 2-3 weeks of noticing that effect? Please work with your doctor on solving this; don’t just quit taking your medicine on your own.

Q:        I am taking Eliquis®, losartan, Plavix® and Crestor®. Lately I can’t find a coffee that doesn’t taste tinny or metallic. I am wondering which med is the culprit?

Any of those medicines COULD be the culprit. The best way to narrow it down is starting with the time relationship: When did you notice your coffee was tasting metallic? Which of those medicines was started within the last 2-3 weeks prior to that? If you started taking more than one medicine during that time, you may need to stop one medicine at a time to determine which is the culprit. Please work with your physician on this issue. If you miss even one dose of Eliquis® you are unprotected from a stroke or other blood clot.

 

Leave a Comment

Which is the Best Antihistamine For You?

Q: Every summer my nose runs and my eyes itch from my allergies. Claritin® has worked for me in the past but for some reason this year is different. I tried Allegra®, but it’s not helping, either. What other antihistamines could I try?

Antihistamines work by keeping histamine locked away inside your body. Histamine is a compound that triggers inflammation and is stored in special cells in your body called mast cells. When you come in contact with something you’re allergic to, your mast cells open up, spilling out histamine and triggering the symptoms we associate with an allergic reaction: stuffy or runny nose, itchy eyes and sinus pressure.

Because they work by preventing histamine from escaping from your mast cells, antihistamines work best if you take them at least 1 hour BEFORE being exposed to what sets your allergies off.
Which antihistamine you should try depends on which one will work best for you and how drowsy it makes you. There are 2 main categories of antihistamine medicines to choose from: sedating ones and non-sedating ones. The sedating antihistamines are older drugs that often cause drowsiness and dry you out. This drying action can actually help relieve your runny nose and watery eyes. Newer antihistamines don’t drowsiness but may not be as effective at drying up a runny nose.

Some antihistamines relieve allergy symptoms better with some people than with others. Many people have to try more than one before they find the one that works best for their allergy symptoms while causing the least drowsiness.

How important to you is avoiding drowsiness? Older antihistamines cause at least some drowsiness in most people. If this is a concern for you, start with the newer antihistamines because they cost little to no drowsiness.

One of the best antihistamines to try first is loratadine, also known as Claritin® and Alavert®. It’s taken only once a day, and rarely causes drowsiness. If loratadine isn’t helping you, another newer non-sedating antihistamine is Allegra®, or fexofenadine, available in either twice a day or once a day versions.

If either of those is not working for you, try cetirizine (Zyrtec®). It’s more likely to cause you some drowsiness compared to Claritin® or Allegra® but because it’s more drying than either of them it can help dry up your runny nose. You only have to take it once a day and it causes minimal drowsiness.

If Claritin®, Allegra® or Zyrtec® aren’t giving you enough relief, you can try one of the older sedating antihistamines. The most powerful is Benadryl® also known as diphenhydramine. It helps with serious allergic symptoms but will cause drowsiness in most people. In fact, you can buy diphenhydramine as a sleeping pill without a prescription as Tylenol PM® or Sominex II. Benadryl® needs to be taken 3 to 4 times a day for best results. Some people take it just at night and substitute another antihistamine during the day.

There are other older antihistamines still available, including chlorpheniramine, brompheniramine, and triprolidine. Triprolidine causes less drowsiness than the other older antihistamines and seems to have the most drying action as well. Surgeons used to avoid having their nose drip while doing surgery. Its main drawback is that it’s only available as Actifed®, a combination with the original formulation of Sudafed®. I really like how effective it is for runny nose, watery eyes and nasal congestion.

4 Tips on how to choose an antihistamine:

1. Take a dose of your antihistamine BEFORE you come in contact with what you are allergic to, if possible. That way you’ll get better results than if you wait until your nose stuffs up and your eyes start itching.

2.  If you have to drive or use machinery, choose one of the newer non-sedating antihistmines like loratidine (Claritin®), fexofenadine (Allegra®) or cetirazine (Zyrtec®) first.  Everyone is a little different in how they react to a medicine.

3. If your first antihistamine choice doesn’t help you, try another one. It’s not unusual to get good results with one yet very little relief from another.

4. An antihistamine can be purchased as a single agent or combined with other medicines, like a decongestant. I recommend you avoid the Sudafed PE® that is sold on the shelf which contains phenylephrine because it is not as effective as the original formula of Sudafed® containing pseudoephedrine. If you need a decongestant for a stuffy nose I recommend the original version of Sudafed®, available from your pharmacist.  You will need to bring photo identification to purchase it. Triprolidine/pseudoephedrine (Actifed®) is a good choice for runny and stuffy nose symptoms.

Leave a Comment

Your Medicine and the Sun

It was a beautiful sunny midsummer afternoon, perfect for feeding the ducks. My seven year-old niece Crystal was staying with me, and after finishing our lunch of grilled cheese sandwiches and tomato soup, I loaded my backpack with water and a bag of old bread scraps before setting out for the duck pond at a local park.

Crystal tossed the first bread bits as far as she could. Soon the ducks swam over to gobble up the floating treats, creating squawking competition for each bit of bread. Laughing, she continued pitching the rest of the bread piece by piece into the quacking crowd. Once the bread was gone we headed for the swings, pumping our legs to carry us higher and higher into the cloudless sky.

“Aunt Louise, I feel hot. ”

“Let’s head for that big tree over there, and I’ll get you some water.”

Opening my pack, I fished out a water bottle and turned around to offer it to Crystal, nearly dropping it in shock when I saw her flaming red cheeks and arms. Heading back home, I kept thinking, “She had sunscreen on, so how could she have burned so quickly?”

Once we got home, I zipped into the kitchen to get a damp towel for Crystal’s face. Sitting right next to the sink was her prescription bottle of antibiotic. I’d given Crystal her morning dose right after breakfast and then left it out on the counter to remind me to give her next dose at dinner. Could her medicine have caused her to burn even through her sunscreen?

When my brother had dropped Crystal off the day before I had focused on the dosing instructions printed on the label of her bottle but overlooked the small yellow sticker over on the side that warned about exposure to sunlight. Luckily, her “burn” faded by dinnertime, but I’ve never forgotten how scared I felt.

Exposing our skin to sunshine causes our skin to react, either by “tanning” or “burning”. Sunlight contains ultraviolet radiation; there are wavelengths called UVA and UVB that can trigger skin reactions like rash, itching and even exaggerated sunburn. These effects are called photosensitivity reactions.

Sunburn, skin cancer and accelerated skin changes such as wrinkles and spots called photo aging are caused mostly from exposure to UVB radiation. UVB rays are most intense between 10 in the morning and 4 pm, and help our skin produce Vitamin D. UVA radiation triggers photosensitivity reactions in people taking certain medicines, like Crystal. Normal sunlight has approximately 20 times as much UVA radiation as UVB. Because UVB radiation causes more sunburn, 96% of the rays from tanning beds are UVA wavelengths.

Crystal’s antibiotic increased the sensitivity of her skin to the UVA wavelengths in the sunshine we played in that July afternoon. Back then; the sunscreen she wore protected her against UVB rays, which can cause sunburn, but not against UVA wavelengths, which can trigger photosensitivity skin reactions. Today’s sunscreen products are formulated to protect against BOTH UVA and UVB radiation.

The measure of how much protection a sunscreen product gives is called its SPF (Sun Protection Factor). The bigger the SPF number, the better the protection. For example, if you properly apply a sunscreen with an SPF of 15, you could stay out in the sun 15 times as long without burning as you could without it.

Sunscreens come in two main types: chemical and physical. Chemical sunscreens work by absorbing specific wavelengths of UV radiation before they penetrate your skin, while physical sunscreens reflect and scatter UVA and UVB radiation. The lighter your skin, the more quickly it can burn and the more protection you need.

4 Tips for Taking Medicines That Can Cause Sun Sensitivity:

  1. AVOID tanning beds or going outside into direct sunlight until you finish the medicine. When going outside during the day, cover up with long sleeves and a hat with a brim at least 4 inches wide, or apply sunscreen with UVA and UVB protection.
  2. Apply sunscreen at least 15 minutes before you expect to be outside in the sun. To be most effective, sunscreens need time to bind to your skin.
  3. Don’t skimp when applying sunscreen. The FDA estimates an adult in a swimsuit should use about 4 and 1/2 teaspoonfuls when applying sunscreen to their whole body.
  4. Reapply your sunscreen frequently, especially after swimming, playing in the water or sweating. And don’t forget to reapply sunscreen after drying yourself off with a towel.

Leave a Comment

New Options For Your Allergies

Allergies can be an occasional annoyance or a source of ongoing misery. They can even change your life. One guy I knew, Steve, after finally reaching his lifelong dream of becoming a veterinarian developed a very serious allergy to dogs and cats while in his very first year of practice.

After trying every antihistamine and desensitizing treatment available at the time, Steve’s allergies were still so severe that he faced a tough choice: to completely change his veterinary practice to taking care of other animals instead of dogs and cats, completely give up his lifelong dream of being a veterinarian, or risk dying from an anaphylactic reaction to one of his patients. He eventually left the veterinary world behind to become a pharmacist, graduating a couple of years after me.

Many years ago I had a customer called Connie, who came in frequently seeking help for her allergies. After years of sniffling and sneezing she was told she was allergic to cats. The trouble with that was she had 2 Siamese cats that she refused to part with. Sasha and Lucy were her best buddies: they slept with her every night and she dressed them up in cute outfits every Halloween and Christmas.

Back then I only had a few antihistamines and a couple of nose sprays to offer to Connie, but today I can show her many more options. Claritin®, Zyrtec® and Allegra® are newer antihistamine pills now available without a prescription. Claritin® (loratadine), Zyrtec® (cetirizine) and Allegra® (fexofenadine) each had great success as prescription antihistamines and are widely available today without a prescription.

In addition to those pills I can also suggest 2 new nose sprays that can really change Connie’s life. These nasal sprays contain anti-inflammatory medicine that works similar to prednisone and are very effective for allergy symptoms of the nose, called allergic rhinitis. Now she doesn’t need to go to a doctor to benefit from them. Nasacort AQ 24 Hr® was the first nose spray with triamcinolone, a prednisone-like ingredient. Available without a prescription, Nasacort AQ 24 Hr® has been joined by Flonase Allergy Relief® which contains a different cortisone-like ingredient, fluticasone. These nose sprays are one of the most effective ways to treat allergic symptoms, especially those that involve the nose like sneezing, sniffling and stuffiness.

Up until now, the only nose sprays we had available for allergies that didn’t need a prescription could not be used for more than a few days at a time. Afrin® (naphazoline) and Neo-Synephrine® (phenylephrine) sprays work by causing the blood vessels in your nose to shrink, relieving your stuffy nose. Trouble is, your relief only lasts a short while; if you continue using them they eventually stop working and your congestion comes back even while you are still using them. This is called rebound. Some people can use these intermittently for months and manage to avoid getting rebound stuffiness, while others find their nose spray only works for about 3 days before it quits. If you have high blood pressure or a heart condition, you should avoid this type of nose sprays completely, as they increase blood pressure.

Nasalcrom® is a nose spray for allergies that works by blocking your allergic symptoms. It only works if you start using it several weeks BEFORE you are around whatever you’re allergic to, and has to be used 3-4 times daily for best effect. Unlike Afrin® or Neo-Synephrine®, Nasalcrom® can be used safely in children 2 years and older and can be continually used for years without losing its effectiveness.

Nasacort AQ® 24 Hr® and Flonase Allergy Relief® contain a cortisone-like medicine that can effectively relieve nasal congestion, runny nose and sneezing with just one or two sprays a day. Kids as young as 2 years old can safely use Nasacort AQ 24 Hr® and Flonase Allergy Relief® can be used safely in children 4 years old and older. Another great thing is being able to add any antihistamine pill to either Nasacort AQ®24 Hr or Flonase Allergy Relief® for even more relief.

If Connie walked into my pharmacy today, she would have 3 new antihistamine tablets and 3 more nose sprays to choose from for relieving her stuffy nose, and Lucy and Sasha could continue sleeping with her every night. My 3 Scottish Terriers would be SO jealous!

Leave a Comment

Phytoestrogens For Hot Flashes

Q: Are phytoestrogens safer than prescription estrogens for treating hot flashes?

Not necessarily. Phytoestrogens are plant-based substances that can act just like estrogen in our bodies. Although they aren’t exactly the same, they can do some of the same things estrogen can because they way they are shaped allows them to fit into the same places as both prescription estrogens we take, called exogenous estrogen, and the estrogens we make in our own body, called endogenous estrogen.

There are approximately 20 phytoestrogen compounds found in various foods and herbs, with soy products and flaxseed having the highest concentration. Herbal products such as black cohosh and red clover also contain phytoestrogens.

Phytoestrogens can behave just like other types of estrogen, but are about 100-10,000 times weaker than our own enodgenous estrogen. They can also have the opposite effect. Phytoestrogens can act just like the prescription medicines tamoxifen or raloxifine (Evista®) which block estrogen’s effect on breast tissue, which helps prevent breast cancer.

For example, in women with a low level of endogenous estrogen such as in menopause, soy phytoestrogens will act just like our own estrogens on bone and breast tissue. But in premenopausal women who have normal endogenous estrogen levels, soy phytoestrogen has the opposite effect.  How does this happen? The phytoestrogen in soy can kick our bodies’ own estrogen off of its binding place on the breast cells, replacing potent estrogen that we made with the much, much weaker phytoestrogen.

Soybeans and soy products such as soy nuts, soy milk, tofu and tempeh are particularly high in a particular type of phytoestrogen called isoflavone. Because they are the most concentrated and available source of phytoestrogen, soy foods and soy concentrates have been studied the most.

Phytoestrogens are interesting to researchers because they can relieve hot flashes during menopause in some women. Researchers have noted that Asian women don’t suffer from hot flashes during menopause as commonly as Western women do. One major difference is believed to be their diet; a typical Asian diet contains a lot more soy than a typical American diet.

One particular isoflavone called genistein is the main phytoestrogen in soy-based foods. In research studies, an increased intake of genistein has been associated with a 10% reduction in hot flash symptoms.

How much soy does it take to experience a reduction in your hot flash symptoms? Most clinical studies have used 40-80 mg daily of phytoestrogens, particularly genistein. You can get 40 mg of genistein from ½ cup tofu, ½ cup soy nuts, or 1 cup of soy milk. Flaxseed, chickpeas, beans, peas, green leafy vegetables, cauliflower and nuts are other food sources of phytoestrogens.

Are phytoestrogens actually safer than estrogen in treating hot flash symptoms in menopause? Not always. In susceptible individuals soy extracts may actually trigger breast cancer. Soy has been shown to stimulate increased cell production in normal breast tissue, and the phytoestrogens found in soy and red clover may interfere with the effectiveness of tamoxifen, a medicine used to prevent breast cancer.

If you have a family history of breast or endometrial cancer, or have had breast cancer, you should avoid consuming large amounts of soy based foods and soy supplements. If you are vegetarian or vegan, don’t eat tofu or tempeh every day, and restrict your consumption of soy milk.

If you are not vegetarian, it’s unlikely that you’ll get enough soy in your diet to increase your risk of breast cancer. That’s not the case if you take supplements containing soy concentrate or herbal products marketed for “menopause support” such as Remifemin®. If you have a family history or an increased risk of breast cancer you should avoid taking supplements containing soy concentrates, black cohosh or other phytoestrogens as well as restricting your intake of soy-based food products.

Leave a Comment